Arizona, 2013Flash Flooding in Arizona, September 11, 2013
September 11, 2013 · NWS FGZ · 2 events in 2 counties and zones
Thunderstorms with heavy rain hit northern Navajo and northern Apache Counties. Flash flooding covered highways around Kayenta northward toward Monument Valley and near Round Rock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain hit northern Navajo and northern Apache Counties. Flash flooding covered highways around Kayenta northward toward Monument Valley and near Round Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 11, 4:00 AM MST, 4 hours earlier.
Area forecast discussion, Sep 11, 4:00 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST WED SEP 11 2013
.SYNOPSIS...FOR TODAY...AN UPPER LEVEL LOW OVER NORTHWEST ARIZONA
WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS COCONINO AND
YAVAPAI COUNTIES WITH SCATTERED STORMS ELSEWHERE. ON THURSDAY...
DRIER AIR MOVING IN FROM WEST TO EAST WILL BRING DECREASING STORM
COVERAGE. EXPECT FAIR WEATHER FOR THE WEEKEND WITH JUST A SLIGHT
CHANCE OF AFTERNOON STORMS ALONG THE MOGOLLON RIM AND APACHE
COUNTY.
&&
.DISCUSSION...AN UPPER LEVEL LOW PRESSURE SYSTEM REMAINS OVER
NORTHWEST ARIZONA EARLY THIS MORNING...WITH WIDELY SCATTERED SHOWERS
ACROSS COCONINO COUNTY.
FOR TODAY...PROGS ARE IN GOOD AGREEMENT MOVING THE UPPER LOW SLOWLY
NORTHWARD INTO UTAH. FORECAST SOUNDINGS DO SHOW A BIT OF COOLING
ALOFT UNDER THE LOW...AND WHEN COMBINED WITH THE EXISTING MOISTURE
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED BY THIS AFTERNOON
WEST OF A LINE FROM PAGE TO PAYSON. SCATTERED STORMS ARE FORECAST
FOR MOST OF NAVAJO AND APACHE COUNTY. MODEL QPF ARE MUCH LOWER FOR
TODAY THAN THE LAST 3 AND DO NOT SUGGEST THE NEED FOR A FLASH FLOOD
WATCH.
THURSDAY THROUGH SUNDAY...
PROGS ARE MOVING THE UPPER LOW CIRCULATION FURTHER NORTH AND AWAY
FROM AZ. WEAK CYCLONIC FLOW OVER THE AREA CONTINUES THROUGH FRIDAY
AND LINGERING LOW LEVEL MOISTURE FORCES A CHANCE OF SHOWERS AND
THUNDERSTORMS WITH ACTIVITY CONFINED TO THE LATE MORNING THROUGH
SUNSET TIME FRAME.
FOR THE WEEKEND...DEEP NORTHWEST TO WEST FLOW ALOFT MOVES IN AND
PUSHES ANY REMAINING MOISTURE TO THE NEW MEXICO LINE. AT THIS TIME
WE EXPECT WIDELY SCATTERED DAYTIME STORMS ALONG AND NORTH OF THE RIM
SATURDAY AND THEN JUST A SLIGHT CHANCE OF AFTERNOON STORMS SUNDAY
ACROSS APACHE COUNTY.
MONDAY AND TUESDAY. LEFT A SLIGHT CHANCE OF AFTERNOON STORMS OVER
THE WHITE MTNS MONDAY OTHERWISE LIGHT AND DRY WESTERLY FLOW ALOFT
WILL BRING MOSTLY CLEAR SKIES AND NEAR NORMAL TEMPERATURES.
&&
.AVIATION....FOR THE 12Z PACKAGE...EXPECT WIDESPREAD LOW CLOUDS WITH
SCT -SHRA/BR WEST OF A LINE FROM KSOW TO KFLG AND NORTHWARD TO KPGA.
CIGS WILL RANGE FROM 2-4KFT AGL WITH CIGS BLO 1KFT AGL NEAR ANY
SHOWERS. THIS WILL TRANSITION TO SCT-NMRS -SHRA/TSRA WITH ISOLD
+TSRA AFT 18Z. EAST OF THIS LINE...SKC-SCT CLOUD COVER WILL BECOME
SCT -SHRA/-TSRA AFT 17Z-19Z. ACTIVITY WILL DIMINISH TONIGHT...WITH
SOME LOW CLOUDS AND FOG DEVELOPING. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.....DL
AVIATION...PETERSON
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Sep 11, 4:23 AM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
423 AM MST WED SEP 11 2013
AZZ004>018-037>040-120700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
423 AM MST WED SEP 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED BY THIS AFTERNOON
FOR AREAS WEST OF A LINE FROM PAGE TO PAYSON WITH SCATTERED STORM
COVERAGE ELSEWHERE. THE WEATHER HAZARDS ARE LIGHTNING AND LOCALLY
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LOOK FOR DECREASING MOISTURE AND PRECIPITATION COVERAGE ACROSS
WESTERN ARIZONA STARTING THURSDAY WITH MOISTURE BEING PUSHED SLOWLY
EASTWARD WITH TIME THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RB
Flash Flood, Apache
- When
- September 11, 8:00 AM MST to 9:00 AM MST
- Where
- Apache County, 6.49 mi WNW of Round Rock to 6.52 mi N of Many Farms
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.554, -109.579
Heavy rain caused flash flooding over Highway 191 near mile post 497.
Flash Flood, Navajo
- When
- September 11, 3:00 PM MST to 4:00 PM MST
- Where
- Navajo County, 17.7 mi N of Kayenta to 18.22 mi WSW of Kayenta Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.983, -110.300
Heavy rain produced flash flooding on Highway 160 near mile post 408 and on Highway 163 near mile post 400.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Colorado, September 11 to 20, 20136 deaths · 5 injured · $654 million · 73 events
- Flash Flooding and Flood in Colorado, September 11 to 12, 20131 death · 5 events
- Heat in Illinois, September 11, 20131 death · 1 event
- Hail and Damaging Winds in Vermont, September 11 to 12, 2013$360,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Michigan, September 11, 2013$525,000 · 1 in hail · 4 events
- Hail and Damaging Winds in New York, September 11, 2013$105,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Arkansas, September 11 to 12, 2013$114,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Pennsylvania, September 11, 2013$105,000 · 50 kt wind · 7 events
- Damaging Winds and Lightning Strike in Kentucky, September 11, 20135 injured · $18,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in New York, September 11, 2013$86,000 · 50 kt wind · 8 events
- Damaging Winds in West Virginia, September 11, 2013$50,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Pennsylvania, September 11, 2013$24,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479374, 479373.